Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 53, NWS Mobile, AL

March 24, 2021

NWS Mobile, AL issued this special marine warning at Mar 24, 2021, 4:38 AM CDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2021, 4:38 AM CDT (09:38 UTC)
Expired
Mar 24, 2021, 5:30 AM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WHUS54 KMOB 240938
SMWMOB
GMZ650-670-241030-
/O.NEW.KMOB.MA.W.0053.210324T0938Z-210324T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
438 AM CDT Wed Mar 24 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 530 AM CDT.

* At 436 AM CDT, a strong thunderstorm was located 28 nm southwest of
  Farewell Buoy, moving east at 40 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Farewell Buoy.

LAT...LON 3021 8793 2974 8768 2965 8819 2988 8831
      3001 8834
TIME...MOT...LOC 0936Z 248DEG 39KT 2971 8835 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 23, 11:45 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 23, 11:45 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1145 PM CDT Tue Mar 23 2021

.AVIATION...
06Z issuance...Predominately VFR ceilings are expected through
Wednesday morning, then ceilings lower to MVFR over the western
portion of the area in the afternoon. An area of rain over much of
the area decreases in coverage over interior areas overnight, then
coverage increases over interior areas Wednesday afternoon.
Embedded thunderstorms will be possible late tonight near the
coast, then over the entire area on Wednesday. Southeasterly winds
5 to 10 knots overnight increase to 5 to 15 knots on Wednesday.
/29

&&

.PREV DISCUSSION... /issued 1111 PM CDT Tue Mar 23 2021/

Mesoscale Update /Rest of Tonight/...Latest 02z surface analysis
indicates that the convective outflow boundary has advanced well
into the north central Gulf of Mexico before tailing back to the
northwest to near the southwest Louisiana coast. Strong convection
focused along the boundary just south of the Louisiana coast will
tend to reinforce the cold pooling and keep the boundary and best
moisture convergence and 850-1000 mb frontogenesis south of our area
along the Louisiana coast overnight. Also, the lack of a stronger
low level jet will not be able to easily overcome the cold pool to
force the boundary back to the north. Therefore, the threat for
flooding rainfall over our area appears to be diminishing. We will
closely monitor trends over the next several hours in case this
better low level convergence shifts back north, but the most likely
scenario is for the best forcing and associated heavy rainfall will
remain south.

There remains weaker isentropic ascent with deep moist southwesterly
flow, with air parcels rising up and over the near surface cold dome
in place across our area. This will likely result in continued light
to occasionally moderate rainfall overnight with the potential for
upwards of another inch or two at the most.

Another ongoing hazard is a wake low across interior portions of
south-central Alabama along the northern edge of the rain shield.
Latest surface observations along our northern tier continues to
indicate wind gusts as of 0230z of between 35-40 mph. This should
continue for the next few hours as the surface pressure gradient
remains tight. These strong winds should gradually relax during
the predawn hours of Wednesday morning. /JLH

NEAR TERM /Wednesday Through Thursday/...A weakening upper low
moves across Iowa overnight then breaks down to a modest shortwave
trof on Wednesday while continuing into the western Great Lakes.
Another upper trof over the 4 Corners region/extreme northwest
Mexico meanwhile advances slowly eastward and into the southern
Plains Wednesday night. For the forecast area into Wednesday
morning, this pattern brings two important changes. The first of
these is to advect drier deep layer air west of the lower
Mississippi River valley into the northwestern portion of the
forecast area, and secondly a series of vigorous shortwaves
currently over the area gradually move off to the east. The result
of this will be to limit coverage of rain over interior areas to
chance at best while likely pops remain supported over the
southern portion of the area. For Wednesday afternoon, the low
level jet begins to strengthen across eastern Louisiana into much
of the forecast area in response to the upper trof beginning to
advance into the southern Plains. This brings abundant deep layer
moisture back northward into the interior portions of the forecast
area along with supporting likely to categorical pops over the
central and western portions of the area for the afternoon hours.

The upper trof quickly takes on a negative tilt on Thursday while
advancing towards the mid Mississippi River valley. The low level
jet strengthens significantly to around 50 knots over the
forecast area late by Thursday the morning, then becomes southwest
in the afternoon. Shear values increase dramatically in response
late Wednesday night into Thursday morning with 0-3 km helicity
values increasing to 300-400 m2/s2, potentially higher. These
shear values diminish somewhat during the afternoon as the low
level jet veers to the southwest, but will still be rather
significant with helicity values of 200-300 m2/s2. While
instability will be increasing Wednesday night with the
strengthening low level jet, convection will be elevated and
rooted above unfavorable low level lapse rates. That said, this
elevated convection will have access to improving shear profiles
aloft, and the Storm Prediction Center has a Marginal Risk for
roughly the western portion of the area for the potential that
some elevated convection may become severe and produce damaging
winds and/or hail.

While the strongest deep layer lift associated with this system
will occur north and northwest of the forecast area during the
day on Thursday, sufficient forcing will be present roughly along
and north of I-65 to support likely to categorical pops while the
remainder of the area will have chance pops. For Thursday, CAPE
values of 1500-2500 J/kg will be realized by midday, and the Storm
Prediction Center has an Enhanced Risk over interior southeast
Mississippi and interior southwest Alabama which definitely looks
to be the portion of the forecast area with the highest potential
of severe weather. A Slight Risk is in place for the remainder of
the forecast area, but am concerned that a mid level cap or at
least warm mid level temperatures seen in model soundings will
make it difficult for convection to become surface based east of
I-65. So, think that the severe storm risk will be lower east of
I-65, especially when considering that the overall deep layer
forcing will be weaker in this portion too. A Flash Flood Watch
remains in effect for much of the forecast area due to the
potential for heavy rainfall. A Coastal Flood Advisory is in
effect from 1 pm Wednesday through 1 am Friday, and a High Surf
Advisory is in effect from 7 am Wednesday through 7 am Friday. A
High risk of rip currents is in effect through Friday afternoon.
In addition, a Wind Advisory may be required for most if not all
the area on Thursday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Friday morning for ALZ051>053-055-056-
     059-261>266.

     High Rip Current Risk through Friday afternoon for ALZ265-266.

     Coastal Flood Advisory from 1 PM Wednesday to 1 AM CDT Friday
     for ALZ263>266.

     High Surf Advisory from 7 AM Wednesday to 7 AM CDT Friday for
     ALZ265-266.

FL...Flash Flood Watch through Friday morning for FLZ201>204.

     High Rip Current Risk through Friday afternoon for FLZ202-204-
     206.

     Coastal Flood Advisory from 1 PM Wednesday to 1 AM CDT Friday
     for FLZ202-204.

     High Surf Advisory from 7 AM Wednesday to 7 AM CDT Friday for
     FLZ202-204-206.

MS...Flash Flood Watch through Friday morning for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ630>632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:54 AM CDTSpecial Marine WarningMOB81 min
Mar 24, 5:27 AM CDTSpecial Marine WarningMOB63 min
Mar 24, 1:19 PM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more30 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.